Pennsylvania, 2024

Tornadoes and Damaging Winds in Pennsylvania, May 8, 2024

May 8, 2024 · NWS PBZ · 8 events in 3 counties and zones

Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$267,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development. Cyclic supercell structures supported a few instances of straight line wind damage, as well as three tornadoes in southwest Pennsylvania. One of these ended up being one of the stronger and more significant tornadoes in the region's recent history, a high-end EF2 that ultimately tracked across 15 miles and three states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 9:57 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, May 7, 9:57 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1057 PM EDT Tue May 7 2024

.SYNOPSIS...
Severe thunderstorms are expected in Ohio tonight with showers
and isolated severe thunderstorms spreading across the rest of
the area late tonight. More showers and thunderstorms are
expected early Thursday. Cooler and unsettled weather is
expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Severe storms are possible later this evening into early
  Wednesday morning.
- Probabilities for severe weather are highest for our CWA
  across east-central Ohio.
- All modes of severe weather (large hail, damaging wind,
  tornadoes, and flooding) are possible with these storms.

-------------------------------------------------------------------

Update...
The 1100pm update shows a continued weakening trend, albeit
slow. The lone cell tracking into Licking County Ohio and
eventually into Musk county seems to be the only storm to be
concerned about. The environment is not the best that it is
tracking in but the meso parameters. The shear is still
impressive but the MU CAPE has dropped below 1000 J/Kg. It is
expected that this storm will cause a couple minor issues, but
the tornado probabilities are decreasing slowly as well.

Previous discussion...
Of more significance will be severe storms developing in
Illinois and Indiana and advancing across Ohio later this
evening. It appears that strong warm advection will keep things
active until after midnight and elevated CAPE values of 500-1000
j/kg with highest values in Ohio. Significant Severe values up
to 30,000 are expected this evening into east central Ohio,
supporting severe thunderstorms including supercells well into
the evening.

The main activity is not expected to move into Ohio portions of
the forecast area until 9 or 10 pm, and then spread into PA and
WV after midnight. Hail appears to be the primary threat, but
damaging winds and tornadoes can't be ruled out especially over
western half of forecast area given the potent looking soundings
well into the evening hours over Ohio. Overall flash flood
threat is low but locally intense rainfalls are expected.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
KEY MESSAGES:

- Brief ridging will allow for dry weather with sunshine on
  Wednesday.
- Additional storms are possible late Wednesday night into early
  Thursday morning, but highest severe probabilities are well
  south of the forecast area.

-------------------------------------------------------------------

Weak ridging brings quiet weather on Wednesday into Wednesday
night. However another trough with 50 to 70 meter height falls
pushes a low pressure area up Ohio Valley with a surge of warm
advection showers and thunderstorms. While these could be
severe, odds favor the strong instability to be well south of
forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Ensembles suggest a wet pattern into the weekend.
- Cooler temperatures arrive by late week with highs in the 60s
  this weekend.
-------------------------------------------------------------------

Strong height falls on Friday usher in a cooler pattern with a
long wave trough position in the east. Showers are likely on a
daily basis into the weekend but especially on Saturday as a 100
meter height fall center pushes across Ohio in the afternoon.

Temperatures Friday through Sunday will be 5-10 degrees below
the seasonal normal of about 70 this time of year.

Some moderation of temperatures is likely Monday and Tuesday as
heights rise and flow turns from northwest to more westerly,
though there is a possibility of another trough dropping over
the northeast on Tuesday keeping things a bit cooler than
currently forecast.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are in place at the start of the TAF period. Main
concern is convection that will move through during the late
evening/early overnight period as shear and instability
increases ahead of a prefrontal trough. Have timed the period of
greatest concern using two-hour TEMPO groups through the TAF
sites...02-04Z at ZZV, 04-06Z at FKL/HLG/PIT/AGC/BVI, 05-07Z at
MGW/LBE, and 06-08Z at DUJ. ZZV is under the gun for the
strongest storms, and hit the visibility and wind possibilities
hardest here, with 45 knot gusts possible as well as some hail.
Storms are expected to weaken as they progress into western
PA/northern WV, and thus have slowly decreasing visibility
impact with time. Behind the main line, MVFR ceilings will
linger for several hours. Weak ridging building into the region
will bring VFR countdowns back to the region by late morning on
Wednesday.

.Outlook...
Restrictions with showers and storms are likely early Thursday
through Friday with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...Craven/Shallenberger
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...CL
Hazardous weather outlook, May 7, 8:46 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
946 PM EDT Tue May 7 2024

PAZ007-013-014-020-021-029-031-073>076-WVZ021-509>514-090200-
Mercer-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms may once again develop early Thursday morning
with a crossing disturbance, though it is possible severe weather
will stay south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-090200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
946 PM EDT Tue May 7 2024

...TORNADO WATCH 199 IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Weakening severe storms are expected to advance through the region
tonight into early Wednesday morning. Large hail is possible, and
isolated damaging winds, a brief tornado, or flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms and possible a severe storm is possible along and south
of I-70 Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

PAZ008-009-015-016-022-077-078-090200-
Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Shallenberger

In the hours before

Special weather statement, May 7, 10:45 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1145 PM EDT Tue May 7 2024

OHZ039>041-050-080430-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-
1145 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 1230 AM EDT...

At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or 9 miles west of Carrollton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrollton, Minerva, Lisbon, Leetonia, Augusta, Salineville, Malvern,
Mineral City, Bergholz, Amsterdam, Hanoverton, Irondale, Dellroy,
Sherrodsville, Summitville, Mechanicstown, Atwood Lake, Guilford Lake
State Park, New Garden, and East Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.

&&

LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
      4073 8109 4078 8109 4088 8078 4044 8069
      4049 8136 4065 8139
TIME...MOT...LOC 0345Z 262DEG 38KT 4059 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WM
Special weather statement, May 7, 11:30 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1230 AM EDT Wed May 8 2024

OHZ039>041-050-PAZ013-014-020-WVZ001-080515-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-Butler PA-
Lawrence PA-Beaver PA-Hancock WV-
1230 AM EDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT THE AREA THROUGH 115 AM EDT...

At 1229 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Sebring to Minerva to near
Waynesburg. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
East Liverpool, Beaver Falls, Columbiana, East Palestine, Wellsville,
Carrollton, Ellwood City, New Brighton, Beaver, Calcutta, Minerva,
Ohioville, Lisbon, Midland, Chester, Leetonia, Industry, New
Waterford, Shippingport, and Patterson Township.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 19.
  Interstate 79 in Pennsylvania between mile markers 93 and 99.
  Interstate 376 in Pennsylvania between mile markers 20 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio...and northern West Virginia.

&&

LAT...LON 4065 8127 4065 8124 4068 8124 4073 8118
      4073 8109 4081 8109 4087 8101 4090 8052
      4092 8052 4097 7996 4055 8049 4055 8140
TIME...MOT...LOC 0429Z 263DEG 40KT 4083 8098 4072 8110 4061 8124

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WM
Local storm report, May 7, 11:51 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1251 AM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Tstm Wnd Dmg     1 N Dresden             40.14N 82.01W
05/08/2024                   Muskingum          OH   Public

            Downed power lines.

&&

The radar

The Pittsburgh radar (KPBZ), 26 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.

Tornado, Beaver

When
May 8, 12:16 AM EST to 12:17 AM EST
Where
Beaver County, 2.96 mi NW of Kendall to 2.65 mi NW of Kendall
Rating
EF0
Path length
0.38 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.561, -80.519

A supercell thunderstorm, embedded within a broken line of thunderstorms, produced a series of tornadoes as it tracked across eastern Ohio, the northern West Virginia panhandle, and western Pennsylvania during the early morning hours on May 8th.

Most of the damage track for this tornado occurred in Ohio and West Virginia. After crossing the border into Beaver County, the last indications of damage were observed along Gas Valley Road where several trees were uprooted.

Tornado, Allegheny

When
May 8, 12:49 AM EST to 12:50 AM EST
Where
Allegheny County, 0.87 mi N of Cliff Mine to 0.81 mi NNE of Cliff Mine
Rating
EF1
Path length
0.2 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.462, -80.197

A storm survey performed by the National Weather Service confirmed that a brief EF-1 tornado, with maximum winds of 105 MPH, occurred near Aten Road in Findlay Township, just west of I-376 and adjacent to the Pittsburgh International Airport. |The tornado touched down north of Aten Road, where a trailer on blocks in a parking lot was overturned, with some tree damage nearby. The tornado then progressed southeast, snapping at least 15-20 trees along the northern side of Aten Road. This area represented the strongest damage, where the 105 MPH wind was|assigned. A nearby outbuilding lost a metal roof in several pieces. One portion fell on the interstate, while another blew over the interstate and landed roughly a quarter-mile downwind. The tornado caused additional tree damage near the Edgeworth Security and Marriot hotel buildings. The tornado likely then lifted, as no other appreciable damage was noted other than the previously noted roof pieces that were blown downstream.

Thunderstorm Wind, Allegheny

When
May 8, 12:52 AM EST
Where
Allegheny County, 0.22 mi WSW of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.399, -80.184

Wires were downed along Hastings Avenue.

Thunderstorm Wind, Allegheny

When
May 8, 12:52 AM EST
Where
Allegheny County, 0.58 mi WNW of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.403, -80.190

Wires were downed along Clinton Avenue Extension.

Thunderstorm Wind, Westmoreland

When
May 8, 2:08 AM EST
Where
Westmoreland County, 1.95 mi N of Millbank
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.298, -79.274

Tree damage was noted by an NWS storm survey along Matson Road. The damage occurred upstream of the tornado touchdown.

Tornado, Westmoreland

When
May 8, 2:09 AM EST to 2:11 AM EST
Where
Westmoreland County, 2.28 mi NNE of Millbank to 1.89 mi NW of Wilpen
Rating
EF1
Path length
1.14 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.299, -79.249

The team observed tree damage along Matson Road that was judged to be non-tornadic thunderstorm wind. The damage in this area consisted of a couple of trees snapped more than halfway up from their base. The team noticed more significant damage starting at Austraw Road, where the tornado likely touched down. Several trees were either uprooted, or their trunks were snapped halfway up. A small cattle shelter also collapsed in this area.

The tree damage continued up and down the hillside to the east toward McCurdy Trail and Berkeley Road. Concentrated damage occurred around two homes in this area, mainly to trees. A mix of very large hard and softwood trees was snapped low on the trunk and up high, while others were uprooted. Another area of concentrated tree damage was noted in the fields east of Berkeley down to Coalpit Creek, where the tornado lifted. The team also observed that some trees in this area were stripped of their bark. Much of the tree damage was in the EF-1 range, with maximum wind speed of 100 MPH estimated.

Thunderstorm Wind, Westmoreland

When
May 8, 2:15 AM EST
Where
Westmoreland County, 0.53 mi E of Wilpen
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.280, -79.190

Numerous trees were blown down near Wilpen.

Lightning, Westmoreland

When
May 8, 2:30 AM EST
Where
Westmoreland County, 0.69 mi N of Lycippus
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.240, -79.430

A house was hit by lightning along Lentz Road. All occupants made it out of the house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184682, 1184678, 1184668, 1184669, 1184674, 1184676, 1184670, 1184672.